Switching Meds: I wrote 24 days ago... - Anxiety and Depre...

Anxiety and Depression Support
43,807 members45,538 posts

Switching Meds

Buddy589
Buddy589

I wrote 24 days ago about switching from citalopram to sertraline. I've been taking 40mg of the citalopram and now have a script for 50mg of the sertraline. I tried tapering down the citalopram by skipping the dose every other day. That must be too quick because I had the worst week in years, depression and personality changes.

I figure if I want to taper the citalopram, I will have to go so much slower in the tapering that it will be too long of a time not feeling well.

My question is, has anyone tried to switch by alternating the citalopram and sertraline every other day? I guess I could go ahead and just try it but if someone has experience doing this I would sure like to hear from you.

Since they are both a type of SSRI it should be safe, just wonder if it will work or if I am setting myself up for another bad time.

6 Replies
oldestnewest

First of all, seek your doctor's help. Psychiatry is not a one size fits all approach. So what worked for one of us may not work for you. I did switch between the two. My doctor just had me switch from one day to the next. No tapering. BUT it was not a good med for me and I ended up in the hospital. I am not saying that would happen to you at all. I learned a valuable lesson. I kept my doc apprised of the symptoms I was having that month, but did not advocate strongly enough for myself. I encourage you to reach out to your doctor and keep him/her in the loop about what you are feeling. Good luck!

Buddy589
Buddy589
in reply to AZ1970

Thanks AZ1970, I appreciate your reply. That must have been rough, changing from one to the other right away and then finding the new med didn't work to the point of going to the hospital. So let me ask, did you go back to your first med?

AZ1970
AZ1970
in reply to Buddy589

No I didn't. I was on 2 antidepressants. At the hospital the doctor raised the other one as well as Vyvanse. I had to go down on the Vyvanse after discharge because I was not sleeping. I think things have been leveling out. I was discharged the end of May.

Hi. Are you doing this under the supervision of a psychiatrist? I wouldn't do it on my own. Beginning in April, my psychiatrist started me on a switch from citalopram to trintellix. We slowly lowered the citalopram over time, while slowly increasing the trintellix. It's been a rough transition, but it was made worse because my relationship of 8 years ended during that time as well. It hasn't been a good 3 months for me, let's just say. However, I do believe the trintellix has been doing its job because otherwise, I don't know where I'd be psychologically.

Buddy589
Buddy589
in reply to arcenciel

Thanks for the reply arcenciel, no, I'm pretty much doing it on my own, I know that the transisitions very often cause relationship strains or kills them completely. I'm glad the trintellix is working for you and may it continue to improve. The best, ~Buddy

arcenciel
arcenciel
in reply to Buddy589

Thanks, Buddy.

You may also like...